Iowa, 2012

Damaging Winds in Iowa, June 20, 2012

June 20, 2012 · NWS DMX · 8 events in 5 counties and zones

A strong cold front entered northwest Iowa during the afternoon of the 20th and advanced southeast into the state. There was strong upper level support for the cold front as a negatively tilted trough of low pressure lifted northeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front entered northwest Iowa during the afternoon of the 20th and advanced southeast into the state. There was strong upper level support for the cold front as a negatively tilted trough of low pressure lifted northeast across the area. The atmosphere became moderately unstable as highs ahead of the front were around 90 with dewpoints in the upper 60s to around 70. CAPE increased to around 2000 J/kg with a lifted index of -6 C. CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range, however it was not fully realized as the freezing level was between 15,500 and 16,000 feet. The LCL was around 750 meters near the developing squall line and 1250 meters just ahead of it. The shear increased during the day, but was only in the 30 to 40 kt range near the squall line. Precipitable water values were quite high, in the 1.7 to 2 inch range. Initially two narrow lines of thunderstorms developed. As the evening progressed it formed into more of a broad line of thunderstorms. The thunderstorms produced brief heavy rainfall and spotty high winds. The winds did not become widespread, in part due to the fact that the storms were not all discrete. Wind gusts of around 60 MPH were reported in parts of central and northeast Iowa. This resulted in tree damage in several locations. One of the stronger storms blew a barn down in Butler County with winds estimated around 75 MPH. One of the storms in central Iowa produced a 67 MPH wind gust south of Dawson in Dallas County. Isolated damage was also reported in Marshall County south of State Center. A metal roof was blown off of a large building and a small shed was blown 4 feet off of its foundation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 5:40 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 20, 5:40 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED JUN 20 2012

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SHORT TERM FORECAST REVOLVES AROUND PRECIPITATION CHANCES THROUGH
THE OVERNIGHT. CURRENTLY ONGOING PRECIPITATION AND CONVECTION IS
ASSOCIATED WITH FRONTAL BOUNDARY STRETCHING ACROSS NW IOWA. THIS
BOUNDARY HAS NOT ADVANCED AS QUICKLY THROUGHOUT THE DAY AS
PREVIOUSLY ANTICIPATED...AND HAVE TRENDED PRECIP CHANCES TOWARDS A
SLOWER ONSET OF PRECIPITATION. CONVECTION AHEAD OF THE FRONT WILL BE
LIMITED DUE TO CLOUD COVER THROUGHOUT MUCH OF THE DAY LIMITING PEAK
HEATING AND INSTABILITY. HOWEVER...STILL SOME UNCERTAINTY WITH
DECENT CAPE VALUES AROUND 2000 J/KG AND DIMINISHING CAP THAT
SOMETHING COULD FIRE AHEAD OF THE FRONT. HAVE THEREFORE EXTENDED
PRECIP CHANCES FOR THE EVENING FURTHER SOUTH THAN THE ANTICIPATED
FRONTAL MOVEMENT. BEST CHANCES FOR PRECIPITATION WILL COME WITH THE
MAIN FORCING OF THE FRONT.

THERE IS STILL A THREAT FOR SEVERE WEATHER...ESPECIALLY IN THE LATE
EVENING HOURS. WITH AFOREMENTIONED CAPE VALUES AND FORCING...A FEW
STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE MAIN THREAT.
SHEAR VALUES ARE MARGINAL HEAD OF THE BOUNDARY...WITH BEST
INSTABILITY...SO DO NOT ANTICIPATE LONG LIVED STORMS. LIMITED SHEAR
COMBINED WITH HIGH FREEZING LEVELS WILL HELP HAIL THREAT REMAIN
ISOLATED. SEVERE CHANCES WILL DIMINISH INTO THE EVENING HOURS AS
CAPE DECREASES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS SYSTEM.
PWAT VALUES ARE NEAR 2 INCHES...AND WITH SLOW FRONTAL PROGRESSION
COULD SEE SUSTAINED HEAVY RAINFALL. HOWEVER...HAVE BEEN EXTREMELY
DRY LATELY...ESPECIALLY IN THE NW AND SO HAVE OPTED FOR NO FLASH
FLOOD WATCH. THOUGH FLASH FLOODING DUE TO SUSTAINED HEAVY RAIN OVER
AN URBAN AREA CANNOT BE RULED OUT...VERY LOW CONFIDENCE IN THIS
SCENARIO.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/
ONCE THE TROUGH LIFTS NORTHEAST AND THE COLD FRONT PASSES...A
SIGNIFICANT CHANGE IN THE PATTERN WILL TAKE PLACE.  THU AND FRI WILL
BE DRY WITH TEMPERATURES NEAR NORMAL AND DEW POINTS FALLING INTO THE
MID 50S AND 60S.  NEXT S/WV WILL MOVE SOUTHEAST IN THE NORTHWEST
FLOW DURING THE FRI NIGHT INTO SUNDAY TIME PERIOD.  DO NOT EXPECT TO
SEE LARGE AMOUNTS OUT OF THAT SYSTEM...BUT 1/4 TO 1/2 WOULD NOT BE
OUT OF THE QUESTION.  A BLOCKY PATTERN WILL BECOME ESTABLISHED
FOLLOWING THE PASSAGE OF THE S/WV WITH A DEEP TROUGH CARVING OUT
OVER THE EASTERN U.S.  THIS WILL KEEP A COOL FEED INTO THE STATE
GOING FORWARD INTO NEXT WEEK...WHICH SHOULD BE ABLE TO KEEP TEMPS
FAIRLY CLOSE TO NORMAL THROUGH THE REST OF THE FORECAST PERIOD.

.AVIATION...21/00Z
LINE OF THUNDERSTORMS WILL PROGRESS EASTWARD THROUGH CENTRAL IOWA
THIS EVENING INTO THE EARLY MORNING HOURS OF THURSDAY.  THE STORMS
ARE ASSOCIATED WITH A COLD FRONT PASSING THROUGH THE STATE
OVERNIGHT.  MVFR TO IFR CONDITIONS WILL OCCUR WITH THE LINE OF
STORMS ALONG WITH LOCALIZED WIND GUSTS OF 30-40KTS.  SURFACE WINDS
WILL BECOME NORTHWEST BEHIND THE FRONT WITH DRIER AIR ERODING LOW
CLOUDINESS AWAY OVERNIGHT.  WIDESPREAD VFR CONDITIONS ARE EXPECTED
ON THURSDAY AS A SURFACE RIDGE BUILDS INTO THE MIDWEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...MS JUN 12
AVIATION...COGIL
Hazardous weather outlook, Jun 20, 3:23 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT WED JUN 20 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
423 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE STATE
TONIGHT...EXITING IOWA BEFORE DAYBREAK. THERE IS A SLIGHT CHANCE
OF A SEVERE THUNDERSTORMS UNTIL MIDNIGHT WITH HIGH WINDS AND HAIL
THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES ARE FORECAST LATE FRIDAY NIGHT INTO EARLY
SUNDAY. THE THREAT OF SEVERE WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BEFORE MIDNIGHT.

In the hours before

Special weather statement, Jun 20, 3:28 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT WED JUN 20 2012

IAZ005-006-202200-
KOSSUTH-WINNEBAGO-
428 PM CDT WED JUN 20 2012

...GUSTY WINDS AND SMALL HAIL POSSIBLE ACROSS PORTIONS OF NORTH
CENTRAL IOWA....

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT
45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BUFFALO CENTER...     RAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Jun 20, 4:21 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT WED JUN 20 2012

IAZ005-015-202245-
KOSSUTH-PALO ALTO-
521 PM CDT WED JUN 20 2012

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ALGONA...MOVING NORTHEAST
AT 55 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALGONA AIRPORT...     ALGONA...             BURT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Jun 20, 5:35 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT WED JUN 20 2012

IAZ024-025-035-036-210000-
HAMILTON-HUMBOLDT-WEBSTER-WRIGHT-
635 PM CDT WED JUN 20 2012

...GUSTY WINDS AND HEAVY RAIN POSSILBE...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF FORT DODGE...MOVING EAST AT 35
MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GOLDFIELD...          EAGLE GROVE...        WOOLSTOCK...
  WEBSTER CITY...       CLARION AIRPORT...    CLARION...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Jun 20, 6:09 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT WED JUN 20 2012

IAZ025-026-036-037-210115-
FRANKLIN-HAMILTON-HARDIN-WRIGHT-
709 PM CDT WED JUN 20 2012

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF IOWA FALLS...MOVING EAST AT
30 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. RAINFALL OF 1 TO 2 INCHES IS POSSIBLE WITH THE LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
  ROWAN...              WILLIAMS...           DOWS...
  ALEXANDER...          POPEJOY...            LATIMER...
  RADCLIFFE...          COULTER...            BUCKEYE...
  ALDEN...              IOWA FALLS...         HUBBARD...
  HAMPTON...            OWASA...              HANSELL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Jun 20, 7:03 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT WED JUN 20 2012

IAZ058-059-071-072-210130-
ADAIR-DALLAS-GUTHRIE-MADISON-
803 PM CDT WED JUN 20 2012

...GUSTY WINDS TO 50 MPH POSSIBLE...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL DALLAS COUNTY...MOVING EAST AT
45 MPH.

WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PERRY...              EARLHAM...            MINBURN...
  DE SOTO...            DALLAS CENTER...      BOUTON...
  ADEL...               WOODWARD...           VAN METER...
  DALLAS CENTER...      WAUKEE...             GRANGER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
June 20, 7:03 PM CST
Where
Dallas County, 2.07 mi E of Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.520, -94.190

Small branches of around 1.5 inches in diameter were blown down.

Thunderstorm Wind, Dallas

When
June 20, 7:18 PM CST
Where
Dallas County, 4.15 mi S of Kennedy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.560, -94.120

Small limbs were blown down.

Thunderstorm Wind, Butler

When
June 20, 7:21 PM CST
Where
Butler County, 1.01 mi W of Allison Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.770, -92.820

A barn was blown down by strong winds. Branches of up to a foot in diameter were blown down as well.

Thunderstorm Wind, Butler

When
June 20, 7:27 PM CST
Where
Butler County, 0.51 mi W of Shell Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.720, -92.590

A tree was downed in a county park near Shell Rock. Reported by KWWL-TV.

Thunderstorm Wind, Madison

When
June 20, 7:30 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.490, -94.120

One to two foot diameter branches blown down. A few whole trees as well.

Thunderstorm Wind, Bremer

When
June 20, 7:35 PM CST
Where
Bremer County, 1.38 mi N of Waverly Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.770, -92.500

Trees were blown down.

Thunderstorm Wind, Dallas

When
June 20, 7:35 PM CST
Where
Dallas County, Waukee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.620, -93.900

Winds estimated by broadcast media of 60 MPH with minor damage.

Thunderstorm Wind, Marshall

When
June 20, 7:57 PM CST
Where
Marshall County, 0.69 mi S of State Center
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.010, -93.170

Part of a metal roof was blown off part of a car wash and a portion of a gas station canopy was blown off. A storage shed was pushed four feet off the foundation by high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378028, 378029, 378024, 378025, 378026, 378027, 378030, 378170.